Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX

May 8, 2005Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 4:41 AM CDT for Gillespie County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 4:41 AM CDT (09:41 UTC)
Expired
May 8, 2005, 5:45 AM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 120 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 080941
SVREWX
TXC171-081045-
/O.NEW.KEWX.SV.W.0095.050508T0941Z-050508T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 AM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 545 AM CDT

* AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF HARPER...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FREDERICKSBURG...LUCKENBACH
  AND WILLOW CITY.

LAT...LON 3047 9926 3018 9927 3017 9864 3047 9869

$$
1 follow-up statement
000 
WWUS54 KEWX 081014
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT SUN MAY 8 2005

TXC171-081045-
/O.CON.KEWX.SV.W.0095.000000T0000Z-050508T1045Z/
GILLESPIE TX-
513 AM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM CDT FOR
GILLESPIE COUNTY...

AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FREDERICKSBURG...MOVING EAST AT 45 MPH.

THERE HAVE BEEN REPORTS OF WIND DAMAGE WITH THIS STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE HARPER...LUCKENBACH AND WILLOW
CITY.

LAT...LON 3047 9926 3018 9927 3017 9864 3047 9869

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:48 AM CDT, 53 minutes earlier.

Area forecast discussion, May 8, 3:48 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT SUN MAY 8 2005

.DISCUSSION...
CONVECTIVELY ACTIVE DAY AHEAD. SEVERE THUNDERSTORM WATCH CONTINUES
FOR THE HILL COUNTRY AND ADJOINING COUNTIES IMMEDIATELY SOUTH
UNTIL 9 AM. HAVE BOOSTED POPS FOR TODAY AS SLIGHTLY NEGATIVE TILT
SHORT-WAVE TROUGH AND LEFT EXIT REGION OF UPPER JET ENCOUNTER
MOIST INFLOW ON LOW LEVEL JET AND VERY UNSTABLE AIRMASS ACROSS
SOUTH CENTRAL TEXAS. A COUPLE OF MCS-S SHOULD FORM AND MOVE ACROSS
THE AREA. SEVERE STORMS ARE POSSIBLE DUE SUFFICIENT SHEAR AND CAPE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HAVE LOWERED
TEMPERATURES DUE CLOUDS AND RAIN WITH HIGHER QPF.

TROUGH MOVES EAST OF AREA TONIGHT WITH SOME POPS REMAINING OVER
THE EAST THIS EVENING. BY MONDAY, UPPER LEVEL RIDGING AND WARMING
MID LEVEL TEMPERATURES WILL CAP AIRMASS. HOWEVER, THERE COULD BE
SOME BOUNDARIES ON WHICH TO FOCUS CONVECTION, ALTHOUGH WILL BE
TOO ISOLATED TO MENTION. UPPER RIDGE AXIS SLOWLY MOVES OVER TEXAS
ON TUESDAY AS AN UPPER TROUGH DEVELOPS OVER THE WESTERN STATES.
TROUGH WILL REMAIN QUASI-STATIONARY THROUGH MUCH OF THE WORK
WEEK, THEN MOVE EAST ACROSS THE PLAINS NEXT WEEKEND. SOUTHERLY
LOWER LEVEL FLOW WILL PREVAIL KEEPING AT LEAST THE AIRMASS MOIST,
HOWEVER CAPPING WARM MID LEVEL TEMPERATURES WILL INHIBIT DEEP
CONVECTION AND WILL MAINTAIN ONLY GHOST POPS FOR POTENTIAL OF
MAINLY NIGHT AND MORNING DRIZZLE OR STREAMER SHOWERS AS WEAK
SHORT-WAVES MOVE OVERHEAD. TEMPERATURES WILL GENERALLY TREND
TOWARD THE GFS GUIDANCE.

MODELS HAVE BECOME MORE CONSISTENT FOR NEXT WEEKEND BRINGING A
FRONT SOUTH TO NEAR SOUTH CENTRAL TEXAS WHILE AT THE SAME TIME
DEVELOPING SOME TROUGHING OVER NORTHERN MEXICO. IF THIS TREND
CONTINUES NEXT WEEKEND HAS THE POTENTIAL TO BE VERY WET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  67  89  69 /  80  30  10   0
AUSTIN BERGSTROM INTL AIRPORT  80  65  89  66 /  80  30  10   0
DEL RIO INTL AIRPORT           87  65  94  70 /  20   0  10   0
SAN ANTONIO INTL AIRPORT       79  67  89  68 /  80  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/10
Hazardous weather outlook, May 7, 11:45 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SAT MAY 7 2005

TXZ171>173-183>194-202>209-217>225-228-071010-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-

DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1145 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL MOVE EAST.  THERE IS A CHANCE FOR RAIN...SHOWERS OR
THUNDERSTORMS LATER TONIGHT OR IN THE EARLY MORNING HOURS OF
SUNDAY.   CAUTION IS ADVISED ON ROADS THAT GET WET AND SLIPPERY FROM
SCATTERED RAINS.

THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA.  NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL AND NORTH TEXAS
SUNDAY.  THIS DISTURBANCE WILL GENERATE AREAS OF RAIN WITH SCATTERED
SHOWERS AND THUNDERSTORMS.  SOME OF THE STORMS MAY BECOME SEVERE ON
SUNDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. CAUTION IS ADVISED ON ROADS THAT GET SLIPPERY FROM
RAINS.

A RIDGE ALOFT WILL BUILD ACROSS THE REGION LATE SUNDAY AND INTO NEXT
WEEK...WITH LITTLE OR NO PRECIPITATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

In the hours before

Special weather statement, May 7, 11:34 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 PM CDT SAT MAY 7 2005

TXZ171>173-183>194-202>209-217>225-228-080800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1134 PM CDT SAT MAY 7 2005

...CHANCE OF RAIN LATER TONIGHT AND SUNDAY FOR PARTS OF
CENTRAL AND SOUTH CENTRAL TEXAS...

A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL CONTINUE MOVING EAST THROUGH SUNDAY.  AS THIS
WEATHER SYSTEM ALOFT GETS CLOSER TO SOUTH CENTRAL TEXAS
AND MOVES OVER THE AREA...THERE WILL BE A CHANCE FOR RAIN...
SHOWERS OR THUNDERSTORMS LATER TONIGHT OR EARLY SUNDAY MORNING
AND DURING PART OF THE DAY ON SUNDAY.  CAUTION IS ADVISED ON
ROADS THAT GET WET AND SLIPPERY FROM SCATTERED RAINS.
SOME OF THE THUNDERSTORMS COULD POTENTIALLY GET STRONG
AND CAUSE SOME HAIL...GUSTY WINDS...AND OCCASIONAL LIGHTNING.

THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA.  NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:52 AM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 8, 1:48 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 8, 2:50 AM CDTSevere Thunderstorm WarningEWXVal Verde33 min
May 8, 3:10 AM CDTFlash Flood WarningEWXEdwards3 hr
May 8, 5:36 AM CDTSevere Thunderstorm WarningEWXLlano54 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningEWXBlanco67 min
May 8, 6:13 AM CDTSevere Thunderstorm WarningEWXBurnet62 min
May 8, 6:21 AM CDTFlash Flood WarningEWXGillespie, Llano3 hr
May 8, 9:53 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde68 min
May 8, 10:15 AM CDTFlash Flood WarningEWXUvalde3 hr
May 8, 10:37 AM CDTFlash Flood WarningEWXBandera3 hr
May 8, 11:15 AM CDTSevere Thunderstorm WarningEWXBandera, Medina46 min
May 8, 11:23 AM CDTSevere Thunderstorm WarningEWXKendall67 min
May 8, 12:04 PM CDTSevere Thunderstorm WarningEWXBexar, Comal58 min
May 8, 2:13 PM CDTFlash Flood WarningEWXDeWitt3 hr
May 8, 2:27 PM CDTFlash Flood WarningEWXGonzales3 hr
May 8, 2:33 PM CDTSevere Thunderstorm WarningEWXDeWitt57 min
May 8, 2:58 PM CDTFlash Flood WarningEWXLavaca3 hr
May 8, 3:49 PM CDTSevere Thunderstorm WarningEWXZavala43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.